Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 5, 2014, 6:20 PM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2014, 6:20 PM CDT (23:20 UTC)
- Expired
- Sep 5, 2014, 8:15 PM CDT
- In force
- 115 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lea County, NM, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
324
WGUS54 KMAF 052320
FFWMAF
NMC025-TXC165-060115-
/O.NEW.KMAF.FF.W.0038.140905T2320Z-140906T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM MDT FRI SEP 5 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN GAINES COUNTY IN WEST TEXAS...
CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 715 PM MDT/815 PM CDT/
* AT 518 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STORMS WITH VERY HEAVY RAIN IN THE HOBBS AREA. RAINFALL RATES
NEAR 2 INCHES AN HOUR ARE POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOBBS...LOVINGTON...KNOWLES...HUMBLE CITY AND HIGGINBOTHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. TURN AROUND... DONT DROWN.
&&
LAT...LON 3306 10306 3296 10306 3296 10260 3253 10292
3253 10364 3308 10328
$$1 follow-up statement
003
WGUS74 KMAF 060052
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM MDT FRI SEP 5 2014
NMC025-TXC165-060115-
/O.CON.KMAF.FF.W.0038.000000T0000Z-140906T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-LEA-
652 PM MDT FRI SEP 5 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT/815 PM
CDT/ FOR CENTRAL LEA AND WESTERN GAINES COUNTIES...
AT 647 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT RAIN IN THE WARNED AREA...HOWEVER THE HEAVIEST RAIN HAD
ENDED. THE TEXAS TECH MESONET SITE NORTHWEST OF HOBBS REPORTED 1.94
INCHES OF RAIN AND THE AIRPORT AT HOBBS REPORTED .90 INCHES. THERE
HAVE BEEN NO FLOODING REPORTS RECEIVED BUT ADDITIONAL STORMS ARE
DEVELOPING TO THE WEST AND THE WARNING WILL CONTINUE UNTIL
EXPIRATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
&&
LAT...LON 3306 10306 3296 10306 3296 10260 3253 10292
3253 10364 3308 10328
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:00 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 5, 3:00 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT Fri Sep 5 2014
.DISCUSSION...
Scattered thunderstorms continue to develop from Boquillas Canyon, TX
northward towards Crossroads, NM this afternoon, with radar
estimating close to 1 inch of rain having fallen over parts of Pecos
and Terrell counties throughout the day today. The forecast remains
largely on track for a heavy rain event overnight tonight into
Saturday for parts of the forecast area tonight. Went ahead and
expanded the Flash Flood Watch to include Gaines, Andrews, and
Culberson County. After a rainy weekend, an upper ridge building
back into the area will limit rain chances through the middle of
next week.
The position of the upper ridge over the southeastern CONUS has not
changed much, with a healthy fetch of moisture continuing to make
its way around the ridge and across West Texas and Southeast New
Mexico. KMAF's 12Z sounding recorded 1.65 inches of precipitable
water, which is more than 150% of normal. Several vorticity maxima
rotating around the upper ridge produced shower and thunderstorm
activity this morning, mainly over eastern New Mexico into the
Oklahoma/Texas Panhandles. Additional maxima moving across the area
combined with a surface cold front pushing into the area will aid in
shower and thunderstorm development through the remainder of the
weekend. The surface cold front of interest was analyzed along a Raton,
NM/Dumas, TX/Woodward, OK line as of 19Z.
For tonight, the cold front will continue to move south, entering
the northern Permian Basin between 09-11z. While models have
maintained some consistency with the timing of the front, each model
has a slightly different solution for the areas of greatest upper
level divergence. This has affected where their convective
parametrization schemes place the greatest QPF output and continues
to introduce some uncertainty in how far east and south the heavy
rainfall threat will actually be. For now, will highlight greatest
heavy rainfall potential along the cold front, which prompted
expansion of Flash Flood Watch farther east into the Permian Basin
and south into Culberson County. Additional expansion of the watch
into the Davis Mountains is possible. Observed storm motion has been
slow due to light flow and is expected to remain that way through
the weekend. This, combined with high overnight PWATs around 1.6 to
1.8 inches, will aggravate any flash flooding concerns. Forecasted
rainfall totals through Sunday evening are between 1 and 3 inches
over the Flash Flood Watch area. Totals will decrease from west to
east, but locally higher amounts will be possible.
The tricky temperature forecast continues for Saturday and Sunday
and have continued trending temperatures down in response to rain
and cloud cover. The upper ridge will move back into the area over
the the weekend, contributing to decreasing rain chances Sunday as
it becomes the dominant feature over the area. Several troughs
translating across the Great Plains will keep the ridge relatively
flat next week. Temperatures will still increase, however, with 850
MB temperatures approaching the upper 20's by mid-week which
translates to highs in the mid to upper 90s over the region.
The GFS/ECMWF/DGEX continue to advertise a trough sending a strong
cold front into the region the Wednesday/Thursday timeframe. Model
consistency is increasing confidence in this scenario and kept
mention of slight chance PoPs as well as cooler temperatures in the
80s. Later shifts will continue to refine what this cold front will
actually mean for the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 66 74 63 83 / 60 60 50 50
BIG SPRING TX 72 79 67 83 / 50 50 50 50
CARLSBAD NM 67 74 61 80 / 70 70 50 40
DRYDEN TX 76 92 75 94 / 40 30 30 30
FORT STOCKTON TX 69 83 65 85 / 50 40 40 40
GUADALUPE PASS TX 60 69 57 76 / 70 70 50 40
HOBBS NM 63 71 61 81 / 70 70 50 50
MARFA TX 59 77 59 79 / 60 60 60 30
MIDLAND INTL AIRPORT TX 68 79 64 82 / 50 50 50 40
ODESSA TX 68 78 64 83 / 50 50 50 40
WINK TX 71 81 66 86 / 60 60 50 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Gaines...Guadalupe Mountains...Van Horn
and Highway 54 Corridor.
&&
10/13
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 5, 2:33 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 233 PM CDT FRI SEP 5 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 233 PM CDT FRI SEP 5 2014 /133 PM MDT FRI SEP 5 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ABUNDANT MOISTURE FROM THE REMNANTS OF TROPICAL STORM DOLLY...AND AN APPROACHING COLD FRONT...WILL COMBINE TO RESULT IN INCREASING CHANCES OF HEAVY RAINFALL OVER SOUTHEAST MEXICO AND MUCH OF WEST TEXAS THROUGH TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE...MAINLY NORTH OF INTERSTATE 20...AND IN THE DAVIS AND APACHE MOUNTAINS. FLASH FLOODING WILL BE POSSIBLE IN THESE AREAS...AND A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS. IN ADDITION...HEAVY RAINS ARE ANTICIPATED IN THE RIO CONCHOS WATERSHED IN MEXICO...AND MAY LEAD TO ELEVATED FLOWS ON THE RIO GRANDE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY RAINFALL IS EXPECTED TO BE ONGOING SATURDAY WITH THE ARRIVAL OF A COLD FRONT SATURDAY MORNING. HEAVY RAINFALL WILL BE POSSIBLE...MAINLY NORTH OF INTERSTATE 20...IN THE DAVIS AND APACHE MOUNTAINS...MARFA PLATEAU...AND PRESIDIO VALLEY. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS UNTIL 9 AM MDT SATURDAY MORNING. IN ADDITION...HEAVY RAINS ARE ANTICIPATED IN THE RIO CONCHOS WATERSHED IN MEXICO...AND MAY LEAD TO ELEVATED FLOWS ON THE RIO GRANDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:09 AM CDT | Flash Flood Watch | MAF | Andrews, Gaines, Loving, Ward, Winkler | 50 hr |
| Sep 5, 4:48 PM CDT | Areal Flood Advisory | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.